MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE HELIX REVOLUTION ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INC. NUVASIVE HELIX REVOLUTION ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7803115
Medical Device Problem Codes Mechanical Problem (1384); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Failure of Implant (1924); Perforation of Esophagus (2399)
Date of Event 02/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No radiographs were provided to confirm the event.The explanted construct was not returned for evaluation.The subcutaneous air was not reported to have occurred prior to the revision.The subcutaneous air reportedly was resolving following the repair of the esophageal perforation, although as of the last report date, the patient was experiencing dysphagia.Review of labeling notes: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection; damage to blood vessels, spinal cord or peripheral nerves, pulmonary emboli; loss of sensory and/or motor function; and permanent pain and/or deformity.Rarely, some complications may be fatal." device remains in-situ.
 
Event or Problem Description
On (b)(6) 2016 a (b)(6) year-old male underwent a revision procedure due to adjacent segment degeneration with the goal of extending the fusion construct from the original c5-c7 to include c3-c4 levels.During evaluation it was noted that a screw implanted in the c7 vertebral body had loosened and backed out.Following what was reported to be a smooth surgery, the patient developed subcutaneous emphysema secondary to esophageal perforation.The perforation was repaired (b)(6) 2016.

Brand Name
NUVASIVE HELIX REVOLUTION ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key5481796
Report Number2031966-2016-00005
Device Sequence Number16235439
Product Code KWQ
UDI-Device Identifier00887517138934
UDI-Public00887517138934
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K093804
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number7803115
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2016
Initial Report FDA Received Date03/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age71 YR